Published on:

Study Finds High Rate of Pediatric Pharmaceutical Errors

Pharmaceutical errors can be deadly. Receiving the wrong type of medicine or the wrong instructions can lead to horrible effects, not to mention your real condition going untreated. This sort of medical malpractice is even more horrifying when the drugs involved are pediatric medications, and young children wind up hurt or killed. Unfortunately, a new study found that this sort of error is all too common.

New Study Finds that Children Often Given Incorrect Medications

According to a report by Pharmacy Practice News, each year “an average of 63,358 medication errors occur in children younger than age 6, and 25% of those errors are in infants, younger than 12 months old-that comes down to a child in the United States being given the wrong medicine or wrong dose every eight minutes.” The source of this information is a new study published in the journal Pediatrics (2014; 134: 867-76). According to the American Academy of Pediatrics, “More than 200,000 out-of-hospital medication errors are reported to U.S. poison control centers annually, and approximately 30% of these cases involve children under 6 years of age.” And obviously not every error is reported to poison control centers. In other words, a shockingly high number of children receive either the wrong medications, or the wrong dosages of their medications.

The study found that most of the errors (81.9%) involved liquid medications, and that incorrect dosing was usually the problem. However, giving or taking the wrong medication accounted for a full 7.8% of the cases. Younger children are more likely to fall victim to these errors, perhaps because they are more likely to be given liquid medications due to difficulties swallowing pills.
The study was based on a review of reports to disease control centers. While most of the errors it found did not result in serious complications, at least twenty-five children died as a result of the errors. Roughly six-percent required some sort of medical treatment.

Children Not the Only Victims of Medication Errors

Kids are not the only ones who suffer the results of medication errors. Memphis Newschannel 3 WREG recently reported on a firefighter who was given Adderall by a pharmacist instead of his prescribed medication. He was supposed to be receiving Mobic, a drug used to treat inflammatory pain like that associated with arthritis.

The firefighter started to feel jittery, began having hallucinations, and experienced shortness of breath. He wound up in the emergency room with an elevated heart rate and high blood pressure. He had to have a drug administered in order to slow his heart rate to a safe level. He, being reasonably fit as a fireman, bounced back fairly quickly. But imagine for a moment that the victim of the error had been a young child with an ear infection, or a 97-year-old great grandparent with a heart condition. The consequences could have been deadly. This is why pharmaceutical errors have to be closely guarded against.

See Related Posts:

$650 Million Settlement Reached Over Risky Blood Thinner

FDA Drug Event Data Now More Easily Available